DEAR DR. ROACH: I am a 77-year-old man who has had erectile dysfunction for eight years. I have been on the following medications for over 12 years: atenolol, lisinopril and amlodipine for high blood pressure; metformin and glipizide for Type 2 diabetes. Recent lab results have shown normal testosterone level, A1C reading of 6 and BP of 128/78. Could there be a relationship between my medications and my ED? -- R.F.
ANSWER: Erectile dysfunction is a common problem in men, and is increasingly prevalent as men get older. Sometimes a cause is found, but often there isn’t. When there is a cause that’s found, it sometimes is due to medicine, but also can be traced to poor blood flow, damage to nerves, abnormal hormone levels or psychological factors.
Poor blood flow in large blood vessels can cause ED. This means treatment is important, because men with blockages in the blood supply to the penis also may have blockages in the blood supply to the heart or brain, so it’s worth considering. Men with high blood pressure and diabetes are at higher risk for arterial blockages.
Nerve damage can be due to trauma or nerve diseases. Diabetes increases the risk of all kinds of nerve diseases, but your A1C level indicates that you have good control of your diabetes, which makes this unlikely. A careful physical exam can answer this question.
Testosterone levels frequently are abnormal in older men, but one other hormone I recommend checking in men with ED is prolactin: It can be a cause of ED, although rare. It can be produced by brain tumors.
Psychological factors are the hardest to diagnose, but many of us physicians forget to even ask.
If there are no clear reasons for ED, then I certainly would evaluate the medicines you are taking. Of your medications, atenolol is the most often reported to be associated with ED, but lisinopril and amlodipine also may cause it. Stopping the medicine may solve the problem; unfortunately, after eight years, the odds of being able to reverse the condition become less likely.
The booklet on men’s health discusses ED as well as prostate gland enlargement and cancer. Readers can obtain a copy by writing:
Book No. 1001
628 Virginia Dr.
Orlando, FL 32803
Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow four weeks for delivery.
DEAR DR. ROACH: My wife and I had a discussion about pernicious anemia. I’ve had it for over six years. Is there a cure? -- B.M.
ANSWER: There is not a cure for pernicious anemia, which is caused by an autoimmune destruction of the stomach cells that secrete a protein called “intrinsic factor,” which is required for vitamin B-12 to be absorbed efficiently. Without vitamin B-12, anemia is common, but people also may develop neurologic defects, especially numbness, and sometimes psychiatric changes as well.
Fortunately, there is very effective and easy treatment. B-12 can be given by monthly injection, eliminating the need for intrinsic factor. Even easier is giving massive oral doses of vitamin B-12: An oral dose of 1 milligram is 1,000 times more than what is normally needed (1 microgram), and allows enough B-12 to be absorbed. Both injection and oral B-12 are good treatments. I recommend oral treatment, but many of my patients are so used to getting a monthly B-12 shot that they continue to do so, even though a pill a day is cheap and effective.
* * *
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at 628 Virginia Dr., Orlando, FL 32803. Health newsletters may be ordered from www.rbmamall.com.
(c) 2016 North America Syndicate Inc.
All Rights Reserved